, Volume 9, Issue 3, pp 195-204
Date: 24 Aug 2012

Aspirin and Reye Syndrome

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Reye syndrome is an extremely rare but severe and often fatal disease. Death occurs in about 30–40% of cases from brainstem dysfunction. The disease typically is preceded by a viral infection with an intermediate disease-free interval of 3–5 days. The biochemical explanation for Reye-like symptoms is a generalized disturbance in mitochondrial metabolism, eventually resulting in metabolic failure in the liver and other tissues.

The etiology of ‘classical’ Reye syndrome is unknown. Hypothetically, the syndrome may result from an unusual response to the preceding viral infection, which is determined by host genetic factors but can be modified by a variety of exogenous agents. Thus, several infections and diseases might present clinically with Reye-like symptoms. Exogenous agents involve a number of toxins, drugs (including aspirin [acetylsalicylic acid]), and other chemicals.

The ‘rise and fall’ in the incidence of Reye syndrome is still poorly understood and unexplained. With a few exceptions, there were probably no new Reye-like diseases reported during the last 10 years that could not be explained by an inherited disorder of metabolism or a misdiagnosis. This may reflect scientific progress in the better understanding of cellular and molecular dysfunctions as disease-determining factors. Alternatively, the immune response to and the virulence of a virus might have changed by alteration of its genetic code.

The suggestion of a defined cause-effect relationship between aspirin intake and Reye syndrome in children is not supported by sufficient facts. Clearly, no drug treatment is without side effects. Thus, a balanced view of whether treatment with a certain drug is justified in terms of the benefit/risk ratio is always necessary. Aspirin is no exception.